MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0103
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 13.0 and 120.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.Resistance was encountered while advancing the smart coil through a demonstration microcatheter and the smart coil could not be advanced any further.Conclusions: evaluation of the returned smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as offset coil winds may occur.The offset coil winds likely contributed to the inability of the smart coil to be advanced into a microcatheter during the procedure.During the functional test, resistance was encountered as the smart coil was being advanced through the hub of a demonstration microcatheter and the smart coil could not be advanced any further.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance out of its introducer sheath into a non-penumbra microcatheter; therefore, it was removed.The procedure was completed using additional smart coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8007474
Report Number3005168196-2018-02125
Device Sequence Number10869608
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2021
Device Model Number400SMTXSFT0103
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF72865
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/27/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date10/25/2018
Supplement Report FDA Received Date01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005